Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Jul 19, 2021, 4:52 PM EDT for Jefferson County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2021, 4:52 PM EDT (20:52 UTC)
- Expired
- Jul 19, 2021, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
County Jefferson County, TN
The radar
The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667
WWUS84 KMRX 192052
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
452 PM EDT Mon Jul 19 2021
TNZ069-070-073-192130-
Jefferson TN-Knox TN-North Sevier TN-
452 PM EDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...WESTERN
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sevierville, moving northwest at 10 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Sevierville, New Market, Strawberry Plains, McMahan,
Mascot, Piedmont, Kodak and House Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3587 8369 3606 8386 3613 8371 3608 8366
3612 8368 3612 8365 3610 8365 3610 8363
3612 8363 3613 8364 3614 8364 3614 8362
3613 8361 3616 8360 3615 8359 3617 8358
3595 8349
TIME...MOT...LOC 2051Z 153DEG 8KT 3598 8364
$$
TDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:13 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 19, 3:13 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 313 PM EDT Mon Jul 19 2021 .SHORT TERM (Tonight and Tuesday)... Key Messages: 1. There is continued focus of shower/thunderstorm activity south of I-40 through the near-term period. Locally heavy rainfall and isolated flash flooding remain of concern. 2. Tonight's lows will be near normal in the 60s to near 70 with seasonally milder highs tomorrow in the upper 70s to mid 80s. This Evening/Tonight Currently, a mid/upper low is located near the intersection of the Mississippi and Ohio River Valleys with a 60+ kt downstream jet streak. Additionally, a developing surface low is noted south of the upper low along with a cold frontal boundary located south of I-40. With continued upper divergence via ageostrophic circulations and low-level convergence via the surface low, southern portions of the area remain the focus for more persistent showers and thunderstorms. It is also noted that PWAT values are near 2" in these areas, meaning that efficient rainfall rates are expected within any stronger storms this evening and through the overnight period. This is also coupled with mean 3850-300mb wind vectors of 10 kts or less. As such, locally heavy rainfall and isolated flooding will remain of concern and will continue to be mentioned in the HWO through tonight. In southwest Virginia and northeast Tennessee, the convective environment is more conducive to locally strong wind gusts if any notable convection does develop via better mid-level dry air and better lapse rates. Otherwise, any convection outside of southern portions of the area is expected to be spotty and decrease with diurnal instability loss overnight. Tuesday Heading into tomorrow, the upper low will move northward, pulling the largely weak surface disturbance towards the area. This progression, along with diurnal instability, will allow for showers and thunderstorms to continue throughout the day, mainly well south of I-40. There remains potential for locally heavy rainfall and isolated flooding from training convection, but is likely to limited overall due to limited heating from cloud cover. With most model guidance keeping the coverage fairly limited, low probability HWO wording will be kept for the day tomorrow with largely milder temperatures for this time of year. BW .LONG TERM (Thursday Night through Monday)... Key Messages: 1. Diurnal showers and thunderstorms possible during the middle of the work week, but coverage should be more limited. 2. Better chances for rain over the weekend into next week with an approaching front. Discussion: By Tuesday night the front will be along or just south of the Tennessee Valley and the strong ridge over the western/central parts of the country remains locked in place. On the east coast a weak trough will slowly try to push southward, but it's main influence will remain closer to New England. Models continue to hint at a small shortwave/low moving eastward out of Memphis on Tuesday and the remnants of that system could still be impacting us by Tuesday night into early Wednesday morning meaning showers and thunderstorms on Tuesday evening could last a bit longer into the overnight hours than we've previously seen with these diurnal storms. During the middle and second half of the work week the moisture from the Gulf looks like it may start to get suppressed and remain further to the south leading to lower coverage and chances for afternoon storms. Think that we will see showers and thunderstorms most afternoons, but expect coverage to be more limited. Still a bit up in the air with regards to how far north the moisture is able to go Wednesday through the end of the work week... But went a bit drier than guidance as it seems to be over estimating storm coverage in the current weather regime we've been under the influence of lately. Better chances for showers and thunderstorms will come at the end of the weekend and into next week as a system rides around the northern edge of the mega-ridge out west and should try to dive southeastward towards the Tennessee Valley. Have slightly increased precipitation chances at the end of the long term forecast, but didn't go too wild because again, still think that weather models have been overestimating precipitation chances recently. ABM && .AVIATION... 18Z TAF DISCUSSION. Notable aviation impacts are expected at the TAF sites with continued MVFR/IFR at CHA, largely driven by scattered to numerous showers and thunderstorms. It is likely that TRI and TYS will remain mostly VFR this afternoon, outside of potential impact from a shower or thunderstorm into the early evening. CHA is expected to remain MVFR with IFR reductions remaining possible. Overnight, all sites are expected to drop to MVFR or lower with the worst conditions at TRI and CHA. Potential exists for LIFR from fog or localized low ceilings. Otherwise, conditions should improve at TYS and TRI by mid-morning with MVFR likely lingering at CHA due to continued rain showers and lower ceilings. BW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 78 68 86 70 / 70 60 40 40 10 Knoxville McGhee Tyson Airport, TN 69 79 67 88 69 / 40 50 20 30 10 Oak Ridge, TN 69 80 66 87 67 / 30 40 20 20 10 Tri Cities Airport, TN 65 82 63 88 65 / 30 30 10 20 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 19, 3:06 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 306 PM EDT Mon Jul 19 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-201915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 306 PM EDT Mon Jul 19 2021 /206 PM CDT Mon Jul 19 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will continue this afternoon and into tonight, especially south of the I-40 corridor. Locally heavy rainfall is possible, which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 19, 4:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
452 PM EDT Mon Jul 19 2021
TNZ069-070-073-192130-
Jefferson TN-Knox TN-North Sevier TN-
452 PM EDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...WESTERN
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sevierville, moving northwest at 10 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Sevierville, New Market, Strawberry Plains, McMahan,
Mascot, Piedmont, Kodak and House Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3587 8369 3606 8386 3613 8371 3608 8366
3612 8368 3612 8365 3610 8365 3610 8363
3612 8363 3613 8364 3614 8364 3614 8362
3613 8361 3616 8360 3615 8359 3617 8358
3595 8349
TIME...MOT...LOC 2051Z 153DEG 8KT 3598 8364
TDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:48 PM EDT | Areal Flood Advisory | MRX | McMinn, Monroe, Polk | 117 min |
| Jul 19, 4:59 PM EDT | Special Weather Statement | MRX | Washington | 46 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.